This Clinical Update has been adapted by ASCIA, with permission, from the allergy section of the Therapeutic Guidelines for Antibiotics.
The main purpose of this document is to provide an evidence based, ‘quick reference guide’ to assist primary health care physicians including general practitioners, paediatricians and nurses, in the management of patients with antibiotic allergy.
Note: Full Introduction and content outline shown.
While less than 20% of all adverse drug reactions are immune mediated, it is common for a patient to give a history of being 'allergic' to an antimicrobial, usually penicillin. If penicillin is administered to a highly allergic patient, fatal anaphylaxis can occur.
However, it is important to consider:
- Most patients who report a penicillin allergy have a vague history and are not allergic at all.
- It is also important not to deny patients treatment with an antimicrobial unnecessarily, especially if they have a serious infection for which that antimicrobial would be the most effective treatment.
Hence, evaluation for drug allergy involves a risk-benefit analysis based on history, allergy test results (where available) and, if indicated, direct challenge under medical supervision.
Risk factors for the clinical expression of antibiotic allergy include:
- Previous exposure (which may have been non-therapeutic such as in utero or through food products).
- Aged between 20 and 49 (children and the elderly are at lower risk).
- Route of administration (e.g. allergic reactions to penicillin occur more frequently following parenteral rather than oral administration).
2. Types of antibiotic hypersensitivity
2.1. IgE-mediated immediate hypersensitivity
2.2. IgE-independent reactions
2.3. Delayed reactions
3. Diagnosis of antibiotic hypersensitivity
3.1. Clinical History
3.2. Skin and blood testing
3.3. Cross reactivity
4. Management of patients reporting penicillin hypersensitivity
Further Information and resources
Content updated May 2015